News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Infections Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Infections Answers List

Forum Name: Other infections

Question: Could this be pleurisy?


 tiredofthis - Fri May 27, 2005 12:56 pm

My troubles started in April after a series of really bad migraines. I was put on 25 mg of Topomax (to work up to 75 mg) for migraine preventative. I had used Topomax before with great success, but this time was different... Really bad anxiety, feeling out of it, slurred speech, etc. This all resulted in an ER visit with chest pain. The day I went to the ER, the chest pain would come and go. It would radiate to my jaw and to my back. The pain would last for anywhere from 45 min. to a few hours. My heart rate was high (118, I think), but EKG was fine. They gave me fluids, waited for my heart rate to go down, and sent me home. I am 32, so they said not to worry about it, estrogen was my natural protection against a heart attack (even though I am 5'6" and am morbidly obese- 290?!). So anyway, the next day I see my doctor. My throat was very red, I had sinus drainage, so I was told I had a respitory infection (no fever though). Amoxicillin and Allerga D. I went home and the chest pain still happened daily (mostly at night, with some heart palpitations). I called back in a few days after no change. They said come back in. My throat was still red, Dr. said, wrong antibiotic and gave me Levaquin, 500 mg for ten days. It worked. Chest pain went away. Eleven days later, after finishing meds, the chest pain came back. Dr. called in amoxicillin and went on vacation. The Amoxicillin once agin, did nothing. So I had six days of Levaquin, 750 mg, at home, and I decided to take it. Chest pain left. Now, seven days later, Levaquin is gone, pain is back. Dr is on vacation. This time, my chest pain started in my left arm pit and spread through the left side of my chest and eventually to my shoulder and back. It was awful last night. I am scared to go to sleep (my aunt died in her sleep of a heart attack at age 50, she had a dr appt the next day for chest pain she had been having). Today, chest pain is still there on left side of chest and in my back/shoulder. My neck (not throat but on the outside) feels tight and swollen. I have no fever, no cough, no normal symptoms of a respitory illness (I am prone to sinus infections), no congestion. ??? What is this??? and why does Levaquin help? Also, I have had really bad indisgestion at night and swollen ankles, feet, and fatigue. Is indigestion and edema a side effect of the anitbiotics? Could this be pluerisy?
 Dr. Safaa Mahmoud - Sat Jun 24, 2006 3:08 pm

User avatar Hello,
Your complaint although seems so confusing and difficult to be interpreted into one of the common causes of chest pain including pleurisy. however, hopefully I think that the pain you describe it is due to a very benign causes, which is anxiety and rapid breathing. Anxiety and rapid breathing is one of the known causes of chest pain, probably due to exertion of the respiratory muscles, hyperventilation effect, indigestion and nerve pain. In this case the pain is usually felt as pressure inside the chest that radiate to the neck and shoulders all around the sides and the back. And is sometimes associated with the feeling of numbness around lips and hands. In this case all what would help you is to lie down, relax and try to slow the rate of breathing. Breathing also inside a bag kept loosely around nose and mouth would improve the symptoms. I should emphasize that this diagnosis is made primarily after exclusion of all other causes of chest pain by careful history taking and physical examination by your physician, in addition to all the required investigations.
Best ragards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here